Thyroid UK
87,465 members102,170 posts

NDT dosing

Hi, I don't think I've ever posted here before, I tend to just read and learn 😊. I apologise for the long post.

I started NDT about 3 weeks ago. Went straight from 175mcg of Levo one day to 1/2 a grain twice a day. After about 8 days I upped it by 1/2 and 8 days later another half. So now I've been on 2 grains since Monday. Thing is the last few days I've been exhausted, joints sore, almost like I'm hypo again. I know you're supposed to follow a process with NDT but I wondered if there would be any harm in upping it again so soon? I have no palpitations or feelings of being hyper.

Just some more info, I supplement with vit d, k2, magnesium, and I self inject B12. I also have I scoop vit c powder to help my adrenals. TIA x

Sorry, I should have said, I'm self medicating unfortunately 😕

11 Replies
oldestnewest

Hi Defectivegoose49,

You're undermedicated. 175mcg Levothyroxine is roughly equivalent to 3 grains NDT. It would have been better to titrate Levothyroxine and NDT together but you are where you are now. You've been increasing dose quickly but you're still away off the 3 grains you probably need so it probably won't hurt to increase by 1/2 grain now and again in another week. I would hold at 3 grains for 6-8 weeks and check FT3 level remains within range before increasing further.

1 like
Reply

Thanks Clutter. That's what I was thinking but needed to bounce it off someone. I just get scared sometimes that I'm doing the wrong thing, thanks for your reply

Reply

This link may be helpful:

web.archive.org/web/2010112...

Reply

Thanks Shaws, I've heard about Dr Lowe but not read anything yet. I'll get reading.

Reply

Hi I am taking 3 grains per day it has taken me about one year to adjust my dose. I am self medicating like you.

When I first started on NDT I increase every 10/14 days and only by one half.

I think that you are under medicated and have increased you dose too quickly!

2 likes
Reply

The advice you've had so far is good. Something to bear in mind is that Levothyroxine has a half-life of roughly a week. I think it's supposed to be 6 days, but can be more if you're hypo. If you changed over 3 weeks ago, you've now gone around 3 half lives, and pharmocologists consider the medication to be completely gone after 10 half lives.

I've found that when giving up Levo or T3 I've had crashes somewhere around this point, a number of half lives in. So you may only now be feeling the full effect of having reduced the dose.

2 likes
Reply

Ah ok, that makes sense, thank you. I'm going to stick on 2 grains for a while longer, give my body time to adjust properly.

Reply

I think that's a good idea. You might find that you require more in the winter as well.

Reply

Really? Thank you for that. I've find so much reading but I obviously need to do more

Reply

Yes good plan to slow down as your are getting near to what may be your target. The info I followed said to increase in quarters after I reached 2 grains but I got up to three that my body wouldn't take anymore and I suspected to was taking too much. Endo did bloods and I was slightly over but he told be to drop back to 1.75 and much to my surprise he was right. I was then on 100/125 Levo. It's not always easy as being slightly over felt much like like being slightly under so when ever I'm unsure of what to do I always drop back first to see how I feel then.

Hope things go well for you.

3 likes
Reply

Thank you silverfox7, I'm realising that it's a process that I need to follow and I need to be more patient. The way I felt in my first week of no Levo was amazing and I guess I'm hankering after that. But I'm sure I will get there again, just need to stick to the process 😊

1 like
Reply

You may also like...